A European review published in 2014 found that domperidone (eg, Motilium) is associated with a small increased risk of QT prolongation, ventricular arrhythmia and cardiac death. As a result, the drug's licensed indication was restricted to relief of nausea and vomiting.
At high doses, apomorphine (APO-go) can also increase the risk of QT prolongation.
MHRA Drug Safety Update
Before starting concomitant treatment with apomorphine and domperidone, the MHRA now advises that healthcare professionals carefully consider whether the clinical need outweighs the small increased likelihood of cardiac side-effects. It is important to discuss the benefits and risks with patients and their carers.
The QT interval must be checked before starting domperidone, during the apomorphine initiation phase and as clinically indicated thereafter (eg, if a QT-prolonging or interacting drug is started or if cardiac symptoms are reported).
During treatment, patients should be advised to immediately report any palpitations or syncopal symptoms and to inform their doctor of any changes that could increase their risk of arrhythmia, such as symptoms of cardiac or hepatic disorders, conditions that could cause electrolyte disturbances (eg, gastroenteritis or starting a diuretic) or starting another medication.
Treatment must be regularly reviewed to ensure patients take the lowest effective domperidone dose for the shortest duration.